Format

Send to

Choose Destination
Pediatrics. 2010 Jul;126(1):e243-6. doi: 10.1542/peds.2009-3395. Epub 2010 Jun 21.

Severe ulcerative colitis after rituximab therapy.

Author information

1
Division of Rheumatology, Department of Pediatrics, Hospital for Sick Children, University of Toronto, Toronto, Ontario, Canada.

Abstract

B-cell-depletion therapy with rituximab is efficacious against steroid-dependent nephrotic syndrome (NS) in children and adults. Safety data are limited. Results of small studies have suggested that rituximab is usually well tolerated but that adverse events (such as severe mucocutaneous reactions, fatal infusion reactions, progressive multifocal leukoencephalopathy, and bowel perforation) can occur. We report here the first case (to our knowledge) of a pediatric patient with refractory minimal-change NS who developed severe immune-mediated ulcerative gastrointestinal disease 42 days after rituximab therapy. The disease was characterized by deep ulcers throughout the intestines and predominantly affected the colon. The child presented with severe abdominal pain, bloody diarrhea, weight loss, and fever. Her inflammatory markers were significantly elevated. Extensive evaluation revealed no evidence of infections and no characteristics of defined inflammatory bowel disease or Beh├žet disease. Colonoscopy revealed severe intestinal inflammation with deep ulcers. Histology of the colonic biopsy specimens revealed extensive infiltrates predominantly composed of CD8(+) T lymphocytes and evidence of high forkhead box P3 (FOXP3) expression. During this significant gastrointestinal disease, the NS remained quiescent. Corticosteroid therapy successfully controlled the severe immune-mediated intestinal inflammation after rituximab therapy. NS relapsed subsequently when CD19(+) and CD20(+) B-cell populations recovered.

PMID:
20566611
DOI:
10.1542/peds.2009-3395
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center